Kentucky, 2015Flash Flood in Kentucky, July 9, 2015
July 9, 2015 · NWS PAH · 1 event in 1 county or zone
A large thunderstorm complex developed within the warm sector of a low pressure system that tracked northeast across the St. Louis area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large thunderstorm complex developed within the warm sector of a low pressure system that tracked northeast across the St. Louis area. A deep southwesterly flow of tropical moisture provided fuel for the storms. Precipitable water values were approaching two inches. Isolated flash flooding occurred with the strongest and most persistent storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 12:58 AM CST, 36 minutes earlier.
Area forecast discussion, Jul 9, 12:58 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
158 AM CDT THU JUL 9 2015
.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 157 AM CDT THU JUL 9 2015
A FRONTAL BOUNDARY SHOULD DROP BACK INTO THE AREA AND STALL WITH
CONVECTIVE CHANCES CONTINUING TODAY THROUGH TONIGHT. FRIDAY
THROUGH FRIDAY NIGHT...CONVECTIVE CHANCES SHOULD START TO SHIFT
NORTH AND EAST AS UPPER HEIGHTS RISE IN CONJUNCTION WITH A WARM
FRONT EVENTUALLY MOVING NORTHEAST OF OUR CWFA. WILL KEEP SATURDAY
THROUGH SATURDAY NIGHT DRY FOR NOW. SOME QUESTION ABOUT THIS
ACROSS OUR FAR NORTHEAST COUNTIES (EVV TRI-STATE). CANNOT RULE OUT
LOCALLY HEAVY RAIN WITH ANY ACTIVITY GIVEN PRECIPITABLE WATER
VALUES REMAIN NEAR 2 INCHES PER MODEL OUTPUT. MANY AREAS SIMPLY
CANNOT HANDLE MUCH IN THE WAY OF WATER AT THIS POINT. NO HEADLINES
THOUGH DUE TO LOWER CONFIDENCE IN PLACEMENT AND COVERAGE VS. WHAT
WE HAVE SEEN THE PAST FEW DAYS.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 157 AM CDT THU JUL 9 2015
RETROGRADING UPPER HIGH WILL END UP OVER THE SOUTHERN
PLAINS/ROCKIES WITH RETURN NW FLOW EXPECTED EAST OF THE PLAINS
INTO AN EVENTUAL EAST U.S. TROF. THE UNSETTLED FLOW PATTERN WILL
YIELD ON AND OFF CHANCES OF CONVECTION. MODELS ARE HAVING
CONSIDERABLE RUN TO RUN CONSISTENCY ISSUES WITH RESPECT TO BEST
CONVECTIVE CHANCES...AREAL COVERAGE. WILL REMAIN CONSERVATIVE
WITH POPS FOR THE TIME BEING GIVEN UNCERTAINTY. A FRONT SHOULD
PUSH THROUGH SOMETIME IN THE TUESDAY-WEDNESDAY TIME FRAME. WHEN
THIS SIGNAL BECOMES MORE CLEAR...WE MAY BE ABLE TO RAISE POPS IN
ASSOCIATION WITH THIS FEATURE. PERSISTENCE FORECAST USED FOR
TEMPS. LEANED MORE TOWARD THE EC/ECENS FOR MODEL PREFERENCE
ESPECIALLY GIVEN A BIT BETTER CONTINUITY WITH RESPECT TO MOISTURE
AND RESULTANT QPF PROGS (OFF THE OPS MODELS FROM THE PAST 3 DAYS).
&&
.AVIATION...
ISSUED AT 1254 AM CDT THU JUL 9 2015
WITH A BOUNDARY IN THE VICINITY...MAINTAINED MENTION OF SHOWERS
AND TEMPO THUNDERSTORMS THROUGH MUCH OF THE NIGHT AT ALL FORECAST
TERMINALS. BY LATE NIGHT AND INTO THE MORNING HOURS...A TREND
TOWARDS MVFR CEILINGS IS ANTICIPATED. AT THIS POINT...WE BELIEVE
THE MVFR CEILINGS WILL BE SLOW TO LIFT UNTIL AFTERNOON...WHICH
WOULD PUT A DAMPER ON ANY DIURNAL STORM DEVELOPMENT. IF MORE
SUNSHINE MATERIALIZES...WE MAY NEED TO ADD A MENTION OF AFTERNOON
THUNDERSTORMS IN LATER FORECASTS. SOUTHWEST WINDS WILL SWING
AROUND TO THE WEST AROUND 10 KNOTS BY MORNING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jul 9, 12:02 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
102 AM CDT THU JUL 9 2015
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
102 AM CDT THU JUL 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ON AN OFF THROUGH
THE NIGHT. THE MAIN CONCERN WITH THUNDERSTORM ACTIVITY WILL BE
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE FORECAST ON THURSDAY AND THURSDAY
NIGHT...POSSIBLY LINGERING INTO FRIDAY OVER THE EVANSVILLE TRI
STATE REGION. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARD.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY.
ISOLATED STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN WILL
BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 8, 8:50 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
950 PM CDT WED JUL 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND GST BERNIE 36.67N 89.97W
07/08/2015 E50 MPH STODDARD MO TRAINED SPOTTER
&&
DLLLocal storm report, Jul 8, 8:58 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
958 PM CDT WED JUL 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG SCOTT CITY 37.22N 89.53W
07/08/2015 SCOTT MO PUBLIC
2 SHEDS BLOWN DOWN AND A BARN WAS DAMAGED
&&
DLLSpecial weather statement, Jul 8, 9:05 PM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1005 PM CDT WED JUL 8 2015
ILZ082-085>090-092>094-KYZ001-004-MOZ086-087-100-110>112-114-090400-
ALEXANDER IL-GALLATIN IL-HAMILTON IL-UNION IL-POPE IL-PULASKI IL-
WILLIAMSON IL-MASSAC IL-JOHNSON IL-SALINE IL-FULTON KY-BALLARD KY-
WAYNE MO-SCOTT MO-CAPE GIRARDEAU MO-MISSISSIPPI MO-BOLLINGER MO-
STODDARD MO-NEW MADRID MO-
1005 PM CDT WED JUL 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR UNION...NORTHWESTERN MASSAC...
SALINE...JOHNSON...ALEXANDER...SOUTH CENTRAL HAMILTON...POPE...
PULASKI...SOUTHWESTERN GALLATIN...SOUTHERN WILLIAMSON...NORTHWESTERN
HARDIN...SOUTHWESTERN CARLISLE...NORTHWESTERN FULTON...NORTHWESTERN
HICKMAN...WESTERN BALLARD...SOUTHEASTERN BOLLINGER...SOUTHERN CAPE
GIRARDEAU...MISSISSIPPI...EAST CENTRAL WAYNE...SCOTT...NEW MADRID AND
STODDARD COUNTIES UNTIL 1100 PM CDT...
AT 1004 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
HARRISBURG TO NEAR OLIVE BRANCH TO NEAR LILBOURN...AND MOVING EAST AT
45 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. GIVEN
THE WET GROUNDS...THIS COULD DOWN TREES.
LOCATIONS IMPACTED INCLUDE...
CAPE GIRARDEAU...MARION...SIKESTON...JACKSON...HARRISBURG...DEXTER...
CHARLESTON...SCOTT CITY...ANNA...ELDORADO...EAST PRAIRIE...NEW
MADRID...CHAFFEE...CAIRO...BERNIE...BLOOMFIELD...JONESBORO...
VIENNA...ADVANCE AND ORAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHEASTERN MISSOURI.
LAT...LON 3703 9022 3795 8848 3760 8818 3760 8841
3743 8841 3734 8852 3723 8901 3685 8914
3684 8918 3676 8912 3676 8918 3671 8920
3638 8979
TIME...MOT...LOC 0304Z 283DEG 38KT 3763 8846 3706 8942 3663 8965Special weather statement, Jul 8, 9:41 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1041 PM CDT WED JUL 8 2015
ILZ085>094-KYZ001>007-MOZ112-090445-
ALEXANDER IL-GALLATIN IL-UNION IL-POPE IL-PULASKI IL-WILLIAMSON IL-
MASSAC IL-HARDIN IL-JOHNSON IL-SALINE IL-FULTON KY-HICKMAN KY-
CARLISLE KY-BALLARD KY-GRAVES KY-LIVINGSTON KY-MCCRACKEN KY-
MISSISSIPPI MO-
1041 PM CDT WED JUL 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR UNION...SOUTHEASTERN JACKSON...
MASSAC...SOUTHERN SALINE...JOHNSON...CENTRAL ALEXANDER...POPE...
PULASKI...WEST CENTRAL GALLATIN...SOUTHERN WILLIAMSON...NORTHWESTERN
HARDIN...MCCRACKEN...CARLISLE...FULTON...HICKMAN...WESTERN
LIVINGSTON...BALLARD...GRAVES...MISSISSIPPI...EASTERN SCOTT AND
EASTERN NEW MADRID COUNTIES UNTIL 1145 PM CDT...
AT 1039 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF GOLCONDA
TO NEAR DONGOLA TO NEAR CLAYTON...AND MOVING EAST AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PADUCAH...MARION...MAYFIELD...METROPOLIS...CHARLESTON...ANNA...
CAIRO...HICKMAN...JONESBORO...VIENNA...CLINTON...LA CENTER...
BARDWELL...WICKLIFFE...REIDLAND...LONE OAK...COBDEN...GOREVILLE...
BROOKPORT AND MOUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR PORTIONS OF
SOUTHERN ILLINOIS AND THE OHIO RIVER COUNTIES IN WESTERN KENTUCKY.
LAT...LON 3651 8935 3663 8935 3663 8933 3665 8935
3701 8934 3701 8931 3702 8934 3759 8933
3760 8917 3761 8915 3771 8834 3652 8860
TIME...MOT...LOC 0339Z 251DEG 86KT 3752 8853 3733 8910 3642 8929Special weather statement, Jul 8, 10:31 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1131 PM CDT WED JUL 8 2015
ILZ086-087-090-091-094-INZ085-KYZ005>008-010>015-090530-
GALLATIN IL-POPE IL-MASSAC IL-HARDIN IL-SALINE IL-POSEY IN-
CRITTENDEN KY-CALDWELL KY-GRAVES KY-UNION KY-WEBSTER KY-LYON KY-
MARSHALL KY-LIVINGSTON KY-TRIGG KY-MCCRACKEN KY-
1131 PM CDT WED JUL 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MASSAC...
SOUTHEASTERN SALINE...EASTERN POPE...SOUTHERN GALLATIN...HARDIN...
SOUTH CENTRAL POSEY...LYON...SOUTHEASTERN MCCRACKEN...NORTHWESTERN
TRIGG...UNION...LIVINGSTON...MARSHALL...SOUTHWESTERN WEBSTER...
NORTHEASTERN GRAVES...CRITTENDEN AND WESTERN CALDWELL COUNTIES UNTIL
1230 AM CDT...
AT 1130 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
ROSICLARE TO NEAR LEDBETTER TO NEAR MAYFIELD...AND MOVING SOUTHEAST
AT 55 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PADUCAH...MAYFIELD...PRINCETON...BENTON...MORGANFIELD...MARION...
CALVERT CITY...EDDYVILLE...STURGIS...SHAWNEETOWN...REIDLAND...LAND
BETWEEN THE LAKES AREA...BRECKINRIDGE CENTER...ROSICLARE...
UNIONTOWN...SALEM...GOLCONDA...CRESWELL...WOODLAWN-OAKDALE AND JOY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA AND NORTHWESTERN KENTUCKY.
LAT...LON 3768 8853 3782 8787 3722 8785 3680 8801
3675 8864
TIME...MOT...LOC 0429Z 293DEG 47KT 3758 8843 3711 8848 3677 8858
SHANKLINSpecial weather statement, Jul 8, 11:06 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1206 AM CDT THU JUL 9 2015
KYZ010-011-013-015>017-090615-
HOPKINS KY-CRITTENDEN KY-CALDWELL KY-WEBSTER KY-LYON KY-CHRISTIAN KY-
1206 AM CDT THU JUL 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYON...NORTHWESTERN
CHRISTIAN...WEBSTER...HOPKINS...NORTHEASTERN CRITTENDEN AND CALDWELL
COUNTIES UNTIL 115 AM CDT...
AT 1205 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STURGIS TO CRESWELL TO NEAR
EDDYVILLE...AND MOVING NORTHEAST AT 60 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...PRINCETON...PROVIDENCE...MARION...DAWSON SPRINGS...
EDDYVILLE...SEBREE...EARLINGTON...NORTONVILLE...CLAY...MORTONS GAP...
DIXON...CRESWELL...COBB...OLNEY...FARMERSVILLE...WHITE PLAINS...
HANSON...KUTTAWA AND FREDONIA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHWESTERN
KENTUCKY.
LAT...LON 3702 8771 3698 8816 3722 8806 3742 8810
3748 8793 3764 8765 3764 8751 3759 8749
3745 8737 3726 8739 3717 8733
TIME...MOT...LOC 0505Z 245DEG 51KT 3753 8799 3729 8789 3706 8802
SHANKLINFlash Flood, McCracken
- When
- July 9, 1:34 AM CST to 4:00 AM CST
- Where
- McCracken County, 2.27 mi SW of Cammelia to 0.69 mi SW of Lamont
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.996, -88.808
Water was over several main roads. Water was over Kentucky Highway 305 at Massac Creek. The intersection of U.S. Highway 62 and Highway 286 was under water. Water was also over a stretch of U.S. 45 in the city of Paducah. At the rain gage on the Ohio River in Paducah, 1.93 inches fell in the overnight storms. This rain brought the three-day total to 8.22 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Pennsylvania, July 9, 20151 injured · $1.1 million · EF1 · 9 events
- Tornado and Flash Flood in Arkansas, July 9, 2015$155,000 · EF1 · 7 events
- Flood and Damaging Wind in Texas, July 9, 2015$600,000 · 51 kt wind · 2 events
- Tornadoes and Flash Flooding in Oklahoma, July 9, 2015$85,000 · EF1 · 9 events
- Damaging Winds in Kentucky, July 9, 2015$140,000 · 52 kt wind · 18 events
- Tornado in Pennsylvania, July 9, 2015$100,000 · EF1 · 1 event
- Tornado and Damaging Winds in Delaware, July 9, 2015$205,000 · EF0 · 4 events
- Flash Flooding in New York, July 9, 2015$200,000 · 4 events
- Damaging Winds in West Virginia, July 9, 2015$95,000 · 50 kt wind · 10 events
- Damaging Winds in Kentucky, July 9, 201561 kt wind · 40 events
- Damaging Winds in Missouri, July 9, 2015$36,000 · 65 kt wind · 2 events
- Damaging Winds in Pennsylvania, July 9, 2015$21,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587368.